MAUDE Adverse Event Report: NUVASIVE INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13016540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 06/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for investigation nor were radiographs or images provided to confirm the alleged failure.It is unknown if patient followed post-operative restrictions.Patient's bone quality is unknown.Labeling review: ".Potential adverse events and complications: infrequent operative and postoperative complications that may result in the need for additional surgeries include: permanent pain.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union, pain, discomfort or abnormal sensations due to the presence of the device." ".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break." ".Patient education:the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration.".
 
Event or Problem Description
On (b)(6) 2017, patient underwent a lumbar fusion procedure at l4-s1 levels.Approximately on (b)(6) 2018, patient was experiencing lower back pain, and as per surgeon during exploratory procedure it was identified non-fusion due to implant failure.During the procedure an s1 pedicle screw fracture was removed from l4-s1.
 
Additional Manufacturer Narrative
No product has been returned for investigation though photographs were provided to confirm the alleged failure.It is unknown if patient followed postoperative restrictions or suffered a fall.Examination of the provided photographs note the 13016540 lot jp13837 appears to have fractured at approximately 28mm suggesting it was not fully advanced into the bone.The screw fracture pattern was reviewed as what appear to be a flexural high cycle load fracture and characterized by the identified fracture initiation point, propagation lines and smooth rubbed surface which is consistent with repeated excessive loading.Note photographs of rods identified one rod with significant lordosis applied and the second is relatively straight suggesting anatomical variance.Summary of the information reviewed does not identify the root cause of the screw fracture though extended non-fusion, insufficient screw depth, undersized implant selection as a result of anatomical challenges and or excessive postoperative physical activity are considered possible causes or contributors.No additional investigation can be completed at this time.Review of the device history record notes no material non-conformance¿s, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure all screws met acceptance criteria upon release on may 25, 2017 with no other complaints identified for lot jp13837.Labeling review: ".Potential adverse events and complications: infrequent operative and postoperative complications that may result in the need for additional surgeries include: permanent pain.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union, pain, discomfort or abnormal sensations due to the presence of the device.".".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.".".Patient education:the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen.".".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration.".Updated information found in sections: b4, d4, d6, d10, g3, g6, h2, h3, h4, h6, h10.H3 other text : only photographs provided.
 
Event or Problem Description
Updated information listed in h10.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
virnalisa cobacha
7475 lusk boulevard
san diego, CA 92121
MDR Report Key9696576
Report Number2031966-2020-00022
Device Sequence Number13888878
Product Code NKB
UDI-Device Identifier00887517537218
UDI-Public887517537218
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number13016540
Device Lot NumberJP13837
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer02/09/2022
Initial Report FDA Received Date02/11/2020
Supplement Report FDA Received Date02/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/25/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
13016540; 13016545
Patient SexFemale